Session: FRI 368-390-Metabolic Bone Disease Case Reports (posters)
Poster Board FRI 387
Zoledronic acid is a commonly used treatment for osteoporosis. Nearly a third of the patients receiving Nitrogen containing bisphosphonates (N-BP) including Zoledronic acid experience transient acute phase reactions (APR) with symptoms including fever, arthralgia, myalgia, bone pain, nausea, headache and flu like symptoms within 48 hours of administration (1). We present a case of life threatening APR with Zoledronic acid leading to multi-organ failure that has not been previously described.
A 63-year-old female from Bangladesh with past medical history of diabetes mellitus type 2, hypertension and osteoarthritis was started on weekly alendronate after DXA scan showed a T-score of -3.4 at L2-L4. Shortly after the first dose of alendronate, she experienced altered mental status. Work up revealed urinary tract infection. Three months later, she was restarted on alendronate and experienced diffuse arthralgia and myalgia. She was subsequently switched to IV Zoledronic acid. Within six hours of infusion, she developed fever and altered mental status. She was brought to the emergency room. She was noted to have tachycardia, tachypnea and severe headache. Septic work up including lumbar puncture, urine analysis, chest X-ray, CT head and blood cultures were unrevealing. On the third day of admission, she developed an acute respiratory distress with pulmonary edema and hypotension requiring mechanical ventilation and vasopressors support respectively. Echocardiogram was consistent with stress cardiomyopathy. She also developed acute renal failure requiring hemodialysis. After 4 weeks of treatment with corticosteroid and supportive care, resolution of multi-organ failure noted. Additionally, her sister was also reported to have severe reaction to IV Zoledronic acid necessitating inpatient cares.
Mild APR to N-BP are common and self-limiting but ours is the first case of life threatening APR which raises the concerns regarding safety in otherwise relatively safe medication. It also raises a possibility that certain group of patients may show an exaggerated response possibly due to an enzymatic defect in the Mevalonate pathway through which the drug acts (1).
Nothing to Disclose: RRM, AK
*Please take note of The Endocrine Society's News Embargo Policy at https://www.endocrine.org/news-room/endo-annual-meeting/pr-resources-for-endo
See more of: Abstracts - Orals, Poster Previews, and Posters